Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 2, NWS Des Moines, IA

March 7, 2006Audubon County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 7, 2006, 11:10 AM CST for Audubon County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 7, 2006, 11:10 AM CST (17:10 UTC)
Expired
Mar 7, 2006, 11:45 AM CST
In force
35 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Audubon County, IA

The radar

The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1895 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 071710
SVRDMX
IAC009-071800-
/O.NEW.KDMX.SV.W.0002.060307T1710Z-060307T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1110 AM CST TUE MAR 7 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AUDUBON COUNTY IN WEST CENTRAL IOWA.

* UNTIL NOON CST.

* AT 1105 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES SOUTHEAST OF ELK HORN...OR 61 MILES
  SOUTHEAST OF IDA GROVE...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR EXIRA BY 1115 AM CST.
  NEAR AUDUBON COUNTY AIRPORT BY 1125 AM CST.

THE LOCATION OF BRAYTON IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4150 9505 4150 9489 4164 9476 4186 9475
      4187 9509

$$

JUNGBLUTH
2 follow-up statements
000 
WWUS53 KDMX 071733
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1132 AM CST TUE MAR 7 2006

IAC009-071800-
/O.CON.KDMX.SV.W.0002.000000T0000Z-060307T1800Z/
AUDUBON IA-
1132 AM CST TUE MAR 7 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL AND 
NORTHEASTERN AUDUBON COUNTY UNTIL NOON CST...

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELED FOR WESTERN AND 
SOUTHERN AUDUBON COUNTY...

AT 1130 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
STORM WAS LOCATED 6 MILES NORTHEAST OF AUDUBON...OR 52 MILES
SOUTHEAST OF IDA GROVE...AND MOVING NORTHEAST AT 45 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF 
NORTHEASTERN AUDUBON COUNTY.  MOVE INDOORS AS THE STORM APPROACHES.

PEA SIZE HAIL WAS REPORTED EARLIER IN EXIRA.


LAT...LON 4166 9495 4164 9476 4186 9475 4186 9497

$$

JUNGBLUTH
000 
WWUS53 KDMX 071745
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1145 AM CST TUE MAR 7 2006

IAC009-071755-
/O.CAN.KDMX.SV.W.0002.000000T0000Z-060307T1800Z/
AUDUBON IA-
1145 AM CST TUE MAR 7 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL AND NORTHEASTERN 
AUDUBON COUNTY HAS BEEN CANCELLED...

AT 1143 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO 
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

LAT...LON 4166 9495 4164 9476 4186 9475 4186 9497

$$

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 3:50 AM CST, 7 hours 20 minutes earlier.

Area forecast discussion, Mar 7, 3:50 AM CST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
350 AM CST TUE MAR 7 2006

.DISCUSSION...COMPLEX WEATHER SETTING UP OVER THE NEXT SEVERAL DAYS.
HIGH NOW OFF TO EAST IN WISCONSIN WITH LOW DEVELOPING TO OUR SOUTH
AND WEST. MOISTURE CURRENTLY LIMITED AT THE SFC HERE...THOUGH RAPID
INFLOW OF MOISTURE ALREADY SETTING UP FROM SW KANSAS INTO TEXAS.
ALSO...ALOFT...PLENTY OF RETURN MOISTURE ON THE WAY. FIRST SYSTEM
AND WAVE OF MOISTURE/LIFT SETTING UP FOR THIS AFTERNOON/EARLY
EVENING ACROSS THE FORECAST AREA WITH MOISTURE TRANSPORT
INCREASING...AS WELL AS LIFT DUE TO THETAE ADVECTION. ISENTROPIC
ANALYSIS SHOWS ELEVATED CONVECTION IN STORE FOR LATER THIS AFTERNOON
AND EVENING OVER REGION. TEMPS ON THE RISE AS THE SYSTEM BEGINS TO
BETTER ORGANIZE WITH NEXT UPSTREAM WAVE. EXPECT HIGHS WED TO BE
MILDER OVER AREA THAN TODAY. STATIONARY FRONT SETS UP SOUTH OF US
WITH THE BEGINNINGS OF STRONG OVERRUNNING BY WED AM OVER FAR SOUTH.
THIS CONTINUES MUCH OF THE DAY. SHOWALTERS TO NEAR ZERO SOUTH BY
EARLY WED MORNING WITH THUNDER SPREADING NORTH DURING DAY. WIND
SPEED MAX APPROACHES FOR WED NIGHT INCREASING RISK OF SVR WX OVER
SOUTH AND EASTERN PORTION DURING THE LATE DAY AND EVENING HOURS.
THREAT APPEARS TO BE HAIL AND WIND AT THIS TIME WITH MAINLY
UNIDIRECTIONAL SHEAR EXPECTED WITH SYSTEM. FAST MOVERS...HOWEVER.
RAINFALL AMTS WILL BE IN THE QUARTER TO NEARLY 1.50 INCH RANGE WITH
THE TWO SYSTEMS BEFORE THINGS QUIET DOWN THURSDAY AFTERNOON. WEEKEND
SYSTEMS LOOK LESS MOIST AS MAIN MOISTURE CHANNEL MAY HAVE SHIFTED
EAST BY THEN. ALSO...LATEST RUNS OF GFS COLDER...AND HINTING AT SNOW
EARLY NEXT WEEK. EURO ALSO COLDER WITH SYSTEM BY MONDAY...HOWEVER
GEM MODEL STILL MILD. TOO EARLY TO JUMP ON BOARD FOR MARCH SNOW
STORM WITH THIS BEING THE FIRST SET OF RUNS TO SUGGEST SUCH.
ENSEMBLE GUIDANCE SHOWS WIDE SWINGS IN TEMPERATURES BETWEEN MEMBERS
HINTING AT A RATHER HIGH DEGREE OF UNCERTAINTY BY THE WEEKEND.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

REV
Hazardous weather outlook, Mar 7, 10:46 AM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1046 AM CST TUE MAR 7 2006

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-081700-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
1046 AM CST TUE MAR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY SOUTH OF HIGHWAY 18 TO THE MISSOURI BORDER.

.DAY ONE...TODAY AND TONIGHT

A LINE OF THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK AREA THIS
MORNING INTO MID AFTERNOON. A FEW OF THE STORMS WILL PRODUCE HALF
INCH HAIL AND WIND GUSTS TO 45 MPH. AN ISOLATED STORM OR TWO COULD
PRODUCE THREE QUARTER INCH HAIL BUT WIDESPREAD LARGE HAIL IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER ROUND OF NON SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP
QUICKLY WEDNESDAY MORNING AND CONTINUE OVER THE OUTLOOK AREA FOR
MUCH OF THE DAY. DURING THE AFTERNOON AND EVENING HOURS SOME OF THE
STORMS MAY PRODUCE LARGE HAIL AND WIND GUSTS TO 60 MPH BETWEEN 1
PM AND 7 PM WITH THE BEST CHANCES FOR SEVERE STORMS ALONG AND SOUTH
OF INTERSTATE 80.

AT THIS TIME...MORE NON SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY
AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND AGAIN WEDNESDAY
AFTERNOON OR EVENING.

IAZ004>007-015>017-081700-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
1046 AM CST TUE MAR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY ALONG AND NORTH OF HIGHWAY 18.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...
MAINLY SOUTH OF HIGHWAY 18.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FAB

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.